Reversible posterior leucoencephalopathy syndrome associated with bortezomib in a patient with relapsed multiple myeloma
- Liesbeth M Kager1,
- Marie-Jose Kersten2,
- Raoul Peter Kloppenborg3,
- Rien Van Oers2,
- Bert-Jan Van den Born1
- 1Academic Medical Center/University of Amsterdam, Internal Medicine, F4-222, Meibergdreef 9, Amsterdam, 1105AZ, Netherlands
- 2Academic Medical Center/University of Amsterdam, Haematology, Meibergdreef 9, Amsterdam, 1105AZ, Netherlands
- 3Academic Medical Center/University of Amsterdam, Neurology, Meibergdreef 9, Amsterdam, 1105AZ, Netherlands
- Liesbeth M Kager,
- Published 12 October 2009
Reversible posterior leucoencephalopathy syndrome (RPLS) is a potentially fatal but reversible clinico-radiological syndrome with symptoms of headache, altered mental functioning, visual changes and seizures in association with typical posterior cerebral white matter lesions. RPLS is associated with the use of cytotoxic drugs, usually in combination with high blood pressure. We report a case of RPLS that we believe is associated with bortezomib, a proteasome inhibitor with proapoptotic and antiangiogenic properties approved for the treatment of relapsed multiple myeloma, and speculate about the possible mechanisms leading to RPLS. Clinicians should be aware of the potential association between RPLS and bortezomib because timely recognition and appropriate treatment are important in the prevention of irreversible neurological complications.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication